- Comedian Amy Schumer shared that she tried taking Ozempic for weight loss last year but stopped after she developed serious side effects that left her feeling weak and fatigued.
- Medications like Ozempic and Wegovy decrease appetite and slow gastric emptying, causing people to consume less food.
- They are generally safe but they may carry risks and cause uncomfortable side effects in the gastrointestinal tract that are more severe for some people.
In an interview on Watch What Happens Live with Andy Cohen, comedian Amy Schumer shared that she tried taking the type 2 diabetes drug Ozempic for weight loss last year but stopped after she developed serious side effects that left her feeling weak and fatigued.
They work by triggering the body to produce more insulin, which helps lower blood sugar levels. They also decrease appetite and slow gastric emptying, causing people to consume less food.
These medications are generally safe and most people tolerate them well, but they may carry risks and cause uncomfortable side effects in the gastrointestinal tract.
Schumer, 43, ultimately decided that Ozempic’s side effects were affecting her quality of life and that the drug wasn’t “livable” for her.
“I was one of those people that felt so sick and couldn’t play with my son. I was so skinny and he’s throwing a ball at me and [I couldn’t],” Schumer said.
According to Jesse P. Houghton, MD, FACG, the senior medical director of gastroenterology at SOMC Gastroenterology Associates in Portsmouth, OH, GLP-1 medications slow stomach emptying, which can lead to bloating, nausea, vomiting, stomach pain, and feeling full early.
“If the vomiting and diarrhea are bad enough, it can result in dehydration and a possible hospital admission,” says Houghton.
Houghton says these side effects are more likely to occur in people with diabetes who are already
Some folks, such as those who take insulin, may develop hypoglycemia, which can lead to dizziness, shaking, sweating, confusion, and weakness, says David Cutler, MD, family medicine physician at Providence Saint John’s Health Center in Santa Monica, CA.
Marilyn Tan, MD, an endocrinologist and chief of the Stanford Endocrine Clinic, says these side effects may be exacerbated when people take too high of a dose.
They’re most likely to occur in the first few weeks when people are just starting to take the medication and are ramping up their dosage, says Deborah Horn, DO, MPH, FOMA, an associate professor in the department of surgery at McGovern Medical School at UTHealth Houston.
In more serious cases, people might develop severe abdominal pain along with severe nausea and vomiting. More rarely, pancreatitis, gallbladder problems, and kidney injury can occur.
With GLP-1 medications, it takes about four weeks of weekly injections to reach a steady state.
“Though some patients are able to tolerate more rapid dose escalation, increasing the dose gradually can help with tolerability,” Tan said.
Because the side effects, like vomiting and diarrhea, can contribute to dehydration and affect kidney function, it’s important to drink plenty of fluids while taking these medications, according to Horn.
She also recommends listening to your fullness cues. By reducing your portion sizes, avoiding high-fat foods, eating every few hours, and stopping eating when you feel full, you can reduce the odds of developing nausea, says Horn.
Houghton says that anyone taking GLP-1 drugs, like Wegovy or Ozempic, for weight loss should be aware that they may develop nausea, vomiting, stomach pain, constipation, or diarrhea.
These side effects usually improve as people get used to the medications, says Cutler.
It’s hard to predict who is more likely to experience side effects, says Tan. In her experience, thinner patients have a more difficult time increasing the doses and report more gastrointestinal issues.
If nausea and vomiting prevent you from being able to keep anything down or impact your ability to function, check in with your healthcare provider.
If you develop severe abdominal pain (a sign of pancreatitis) or extreme weakness, go to the emergency room, says Houghton.
Other side effects are less common, but they can occur, says Tan.
“But if developing any new and unusual symptoms after starting these medications, patients should contact their healthcare providers,” she said.
Amy Schumer shared that she tried taking Ozempic for weight loss last year but stopped after she developed serious side effects that left her feeling weak and fatigued.
Medications like Ozempic decrease appetite and slow gastric emptying, causing people to consume less food.
They are generally safe but they may carry risks and cause uncomfortable side effects in the gastrointestinal tract.